Winter Storm, Emmet
- When
- April 10, 11:00 AM CST to April 11, 7:00 AM CST
- Where
- Emmet forecast zone
- Property damage
- $100,000
- Reported by
- COOP Observer
- Coordinates
- 43.378, -94.678 (the zone’s center; the record gives no point)
Low pressure moved across Missouri on the 10th with an inverted trough extending north and northwest into Iowa. Cold air spilled south across the state, setting the stage for freezing rain initially, then moderate to heavy snow toward the end of the storm.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Low pressure moved across Missouri on the 10th with an inverted trough extending north and northwest into Iowa. Cold air spilled south across the state, setting the stage for freezing rain initially, then moderate to heavy snow toward the end of the storm. Much of the storm was just to the northwest of the Des Moines CWA, however parts of Emmet and Kossuth Counties were affected, as well as a few areas in Palo Alto County. Freezing rain coated trees and power lines causing power outages with ice accumulations of one to two tenths of an inch. Following the ice, snow accumulated to near 4 inches in the northern parts Emmet and Kossuth Counties. The combination of snow, ice, and winds of 20 to 30 MPH caused damage and numerous event cancellations. About 2,000 Iowa homes and businesses were still without power on the morning of the 11th. More than 18,000 Iowa customers lost power in the storm at one point. Governor Terry Branstad issued a disaster proclamation for 10 counties: Clay, Dickinson, Emmet, Kossuth, Lyon, O Brien, Osceola, Palo Alto, Plymouth and Sioux. A federal disaster declaration was made for Emmet County, as well as Dickinson, Lyon, and Osceola. MidAmerican Energy called in about 200 employees and contractors from Iowa, Missouri and Kansas for the cleanup and by the evening of the 11th power was returned to all but 40 customers.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 10, 5:42 AM CST, 5 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 642 AM CDT WED APR 10 2013 .SHORT TERM.../TODAY /... SURFACE LOW PRESSURE OVER NERN MO WILL BE SLOW TO MOVE NORTHEAST TODAY AS THE NEXT ROUND OF FORCING APPROACHES THE AREA. GUSTY WINDS OVERNIGHT DUE TO A WAVE DISTURBANCE IN THE WAKE OF THE LAST LINE OF TSRA SHOULD SUBSIDE EARLY IN THE FORECAST PERIOD. WITH UPPER LOW STILL APPROACHING AND THE SURFACE LOW BECOMING CAPTURED...COLD AIR WILL BE SLOWED SOMEWHAT MOVING INTO THE CWA. WRAP AROUND WARM AIR WILL LIKELY KEEP TEMPS NEAR TO JUST ABOVE FREEZING OVER THE NORTHWEST WITH WBZ TEMPS VERY CLOSE TO FREEZING. THINKING IS THAT DURING THE DAY PROBLEMS WILL BE MINIMAL. COLD AIR SHOULD MAKE PROGRESS AFTER SUNSET. AS FOR THE REST OF THE STATE...DO NOT SEE A LOW OF CHANGE IN THE TEMPS TODAY WITH ONLY MODEST RISES AT BEST CENTRAL AND SOUTHEAST. MAIN AREA OF RAIN IS ADVANCING TO THE EAST FAIRLY QUICKLY NOW AND WEAKENING WITH TIME. MOST OF THE MORNING WILL SHOW LITTLE IN THE AMOUNT OF RAINFALL...OR ONLY LIGHT AMOUNTS. NEXT ROUND OF FORCING MOVES ACROSS THE STATE THIS AFTERNOON AND THERE WILL BE A PICK UP ON THE AREA AND INTENSITY. AWR/NMM HIRES MODELS HAVE A PRETTY GOOD HANDLE ON THIS WITH THE HRRR RUNNING A BIT FAST. .LONG TERM.../TONIGHT THROUGH TUESDAY/... EXTENDED PERIOD OF PRECIPITATION REMAINS ACROSS CWA THROUGH BEGINNING OF LONG TERM. AS SURFACE LOW PULLS EAST THROUGH MISSOURI...UPPER LEVEL LOW WILL LIFT NE...WITH ONLY FAIR MODEL AGREEMENT ON TACK OF UPPER LEVEL LOW. NAM AND PREVIOUS GFS RUN PULLED LOW THROUGH IOWA THROUGH THURSDAY. LATEST GFS TAKES TRACK FURTHER NORTH...CLOSER TO ECMWF TRACK. HAVE TRENDED TOWARDS PREVIOUS GFS TRACK WHICH WAS CONSISTENT WITH NAM AND HAD BETTER HANDLING OF SURFACE LOW. IN ADDITION...LATEST GEM IS MORE IN LINE WITH SLIGHTLY SOUTHERLY TRACK ACROSS IOWA. THETA-E ADVECTION LINGERS ACROSS NORTHERN IOWA AHEAD OF UPPER LEVEL LOW...AND SLOWLY PUSHES EAST ACROSS STATE. ANTICIPATE LINGERING CHANCES FOR PRECIPITATION ACROSS MUCH OF THE STATE THROUGH TONIGHT. IN ADDITION...COULD SEE PRECIPITATION ACROSS THE WEST REDEVELOP LATE THURSDAY AS DEF ZONE WRAPS AROUND LOW TRACKING EAST. BEFORE ENTIRE SYSTEM FINALLY PULLS NORTHEAST OF AREA BY LATE FRIDAY WITH ONLY LINGERING LIGHT SNOW ACROSS THE NE FRIDAY. MAIN CONCERN WILL AGAIN BE WITH PRECIPITATION TYPE ACROSS MUCH OF THE CWA TONIGHT AND THURSDAY. SOUNDINGS AND MODELS STILL CONTINUE TO INDICATE A STRONG WARM LAYER...ENOUGH TO MELT ICE PARTICLES AND NEAR SURFACE COLD LAYER. THIS COULD LEAD TO CHANCES FOR FREEZING RAIN AGAIN ACROSS THE NORTH TONIGHT. BEST CHANCES WILL BE AROUND MASON CITY. HOWEVER...NAM AGAIN REMAINS VERY BULLISH WITH STRENGTH OF WARM LAYER...AND GFS KEEPS WARM LAYER VERY CLOSE TO 3C WHICH...WHICH MAY NOT FULLY MELT HYDROMETEOR. THEREFORE...DO NOT HAVE HIGH CONFIDENCE IN ZR AND HAVE INCLUDED RAIN WITH CHANCE FOR ZR. FURTHER WEST...NEAR SURFACE COLD LAYER MAY BE DEEP ENOUGH...UP TO ALMOST 900MB TO REFREEZE AND LEAD TO SLEET. HAVE KEPT SNOW/SLEET MENTION OR RAIN/SLEET MENTION ACROSS MUCH OF THE WESTERN CWA BEFORE COLD TEMPERATURES FINALLY WORK IN BEHIND LOW AND PRECIPITATION SWITCHES TO SNOW. WILL SEE GOOD LIFT THROUGH DENDRITC ZONE WITH SNOWFALL...AND COULD SEE HIGH SNOWFALL RATES FOR A TIME TONIGHT INTO EARLY THURSDAY...ESPECIALLY ACROSS THE NORTHWEST. WILL KEEP WINTER STORM WARNING AS IS...WITH SNOWFALL TOTALS GENERALLY BETWEEN 3-7 INCHES IN THE WARNING AREA...BUT WILL BE VARIABLE DEPENDING ON WHEN SWITCH OVER TO SNOW OCCURS. IN ADDITION...MAY NEED ADVISORY FOR ZR FURTHER EAST...BUT AS STATED DO NOT HAVE HIGH CONFIDENCE IN PROLONGED ZR EVENT...THOUGH A LIGHT GLAZE IS POSSIBLE BY EARLY THURSDAY MORNING. TEMPERATURES WILL WARM BACK TO NEAR NORMAL FOR THE WEEKEND AS RIDGE AND HIGH PRESSURE PUSH QUICKLY ACROSS THE AREA. BEHIND THIS HIGH...ANOTHER LOW PRESSURE SYSTEM IS SET TO AFFECT THE AREA FOR EARLY NEXT WEEK. HOWEVER...MODELS AGAIN DO NOT HAVE GOOD AGREEMENT ON HANDLING OF THIS SYSTEM...WITH GFS THE OUTLIER...PULING LOW FURTHER SOUTH. HOWEVER...ANOTHER CHANCE FOR PROLONGED PRECIPITATION CHANCES IS LIKELY EARLY IN THE WEEK. WITH WARMER TEMPERATURES WILL SEE RAINFALL DURING THE DAY...BUT MAY SEE RAIN/SNOW OVERNIGHT AS TEMPERATURES COOL...ESPECIALLY ACROSS THE NORTH. THIS SYSTEM WILL NEED TO BE WATCHED AS IT NEARS. && .AVIATION...10/12Z ISSUED AT 638 AM CDT WED APR 10 2013 LOW PRESSURE OVER NERN MO WILL MOVE LITTLE TODAY...THEN ADVANCE INTO IL TONIGHT. INVERTED TROF EXTENDING NNWWD OUT OF THE LOW WILL REMAIN IN PLACE OVER THE STATE TODAY. WIDESPREAD IFR CONDITIONS IN STRATUS THROUGH THE FORECAST PERIOD. AREAS OF SHOWERS AND ISOLATED TSRA ARE EXPECTED TODAY WITH THE THUNDER THREAT ENDING BY 00Z. MIXED PRECIPITATION WILL SPREAD INTO THE KFOD AND MICW AREAS LATE IN THE TAF PERIOD...BUT REMAIN ALL LIQUID ELSEWHERE. && .HYDROLOGY... ISSUED AT 334 AM CDT WED APR 10 2013 OBSERVED AND FORECAST RAINFALL ARE NOT EXPECTED TO RESULT IN WIDESPREAD SIGNIFICANT FLOOD IMPACTS ACROSS CENTRAL IOWA FOR THE NEXT FEW DAYS. THE THREAT OF FLOODING AND FLASH FLOODING IS NOT PRESENTLY HIGH ENOUGH TO WARRANT A FLOOD WATCH. RAINFALL OVERNIGHT TOTALED OVER 2 INCHES IN A SMALL PART OF SOUTHEAST IA WEST AND NORTH OF KOTM BASED ON RADAR ESTIMATES. MOST AREAS OF THE SOUTHEAST HALF OF THE CWA APPEARS TO BE IN THE 1 TO 1.5 INCH RANGE. THE FLASH FLOOD THREAT IS MINIMAL OVER THE NEXT 24 HRS AS RAINFALL HAS TENDED TO MOVE THROUGH AREAS RATHER THAN TRAINING. LOCAL PONDING COULD BE A PROBLEM WITH THE HEAVIER THUNDERSTORMS. THIS SHOULD BE QUITE LOCALIZED. THE RIVER FLOOD THREAT IS GENERALLY LOW OVER THE NEXT 24-48 HRS. BEST CHANCES FOR QPF ENSEMBLE HYDROGRAPHS SUGGEST THAT ONLY A COUPLE RIVER FORECAST POINTS MAY APPROACH OR REACH FLOOD STAGE. A && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH THIS EVENING FOR APPANOOSE-BLACK HAWK- BREMER-BUTLER-DAVIS-DECATUR-GRUNDY-LUCAS-MAHASKA-MONROE- POWESHIEK-RINGGOLD-TAMA-TAYLOR-WAPELLO-WAYNE. WINTER STORM WARNING UNTIL 1 PM CDT THURSDAY FOR EMMET-KOSSUTH- PALO ALTO-WINNEBAGO. && SHORT TERM...MS APR 13 LONG TERM...AWB AVIATION...MS APR 13 HYDROLOGY...MS APR 13
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 503 AM CDT WED APR 10 2013 IAZ007-016-017-023>026-033>037-044>049-057>061-070>074-081>083- 111115- WORTH-HANCOCK-CERRO GORDO-POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC- CALHOUN-WEBSTER-HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY- MARSHALL-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-ADAIR-MADISON- WARREN-MARION-ADAMS-UNION-CLARKE- 503 AM CDT WED APR 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TODAY. SEVERE WEATHER IS NOT ANTICIPATED. TONIGHT A WINTRY MIX OF PRECIPITATION IS POSSIBLE...CHANGING OVER TO SNOW. SNOW ACCUMULATIONS ARE GENERALLY EXPECTED TO BE LIGHT. FREEZING RAIN IS POSSIBLE NORTH OF HIGHWAY 20 WITH MINOR ACCUMULATIONS POSSIBLE. MIXED PRECIPITATION AND ACCUMULATING SNOWS MAY LEAD TO HAZARDOUS TRAVEL OVERNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WINTRY MIX OF PRECIPITATION MAY CONTINUE THROUGH THURSDAY. MINOR ICE ACCUMULATIONS ARE POSSIBLE EARLY THURSDAY NORTH OF HIGHWAY 20. SOME SNOW ACCUMULATIONS ARE ALSO POSSIBLE THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BRIEFLY...BUT OVERALL IS NOT LIKELY. IAZ004>006-015-111115- EMMET-KOSSUTH-WINNEBAGO-PALO ALTO- 503 AM CDT WED APR 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY. SEVERE WEATHER IS NOT ANTICIPATED. A WINTER STORM WARNING IS IN EFFECT FOR THE AREA THROUGH THURSDAY MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WINTER STORM WARNING REMAINS IN EFFECT THROUGH THURSDAY MORNING FOR A WINTRY MIX OF PRECIPITATION INCLUDING ICING AND SNOW ACCUMULATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BRIEFLY...BUT OVERALL IS NOT LIKELY. IAZ027-028-038-039-050-062-075-084>086-092>097-111115- BUTLER-BREMER-GRUNDY-BLACK HAWK-TAMA-POWESHIEK-MAHASKA-LUCAS-MONROE- WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 503 AM CDT WED APR 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TODAY. SEVERE WEATHER IS NOT ANTICIPATED...BUT RAINFALL MAY BE LOCALLY HEAVY AT TIMES. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH WEDNESDAY MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WINTRY MIX OF PRECIPITATION IS POSSIBLE...INCLUDING FREEZING RAIN EARLY THURSDAY MORNING. MINOR ACCUMULATIONS OF ICE ARE POSSIBLE EARLY THURSDAY...LEADING TO HAZARDOUS TRAVEL CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BRIEFLY...BUT OVERALL IS NOT LIKELY. AWB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
848 AM CDT WED APR 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG LAURENS 42.85N 94.85W
04/09/2013 POCAHONTAS IA LAW ENFORCEMENT
DELAYED REPORT FROM LAST NIGHT. ATHLETIC EQUIPMENT SHED
AND BASEBALL FIELD DUGOUT AT LAURENS-MARATHON SCHOOL
DESTROYED. AT LEAST FOUR TREES AND MULTIPLE LARGE
BRANCHES DOWN.
&&
SKOWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
851 AM CDT WED APR 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM HEAVY RAIN CORYDON 40.76N 93.32W
04/10/2013 M2.50 INCH WAYNE IA PUBLIC
STORM TOTAL FROM LAST NIGHT. FROM SOCIAL MEDIA.
&&
SKOWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
855 AM CDT WED APR 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 1 ESE ALTOONA 41.65N 93.46W
04/10/2013 M2.75 INCH POLK IA TRAINED SPOTTER
48 HOUR STORM TOTAL. 24 HOUR TOTAL OF 0.92 INCHES.
&&
SKOWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1045 AM CDT WED APR 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM HEAVY RAIN 2 ESE WEBSTER CITY AIRP 42.42N 93.84W
04/10/2013 M3.40 INCH HAMILTON IA TRAINED SPOTTER
STORM TOTAL THUS FAR. 24 HOUR TOTAL OF 1.4 INCHES. SOME
MINOR PONDING IN FIELDS AND SMALL STREAMS APPROACHING
BANKFULL.
&&
SKOWThe national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 433599, 433600, 433601.